Excessive bleeding

bleeding
side-effects

#1

hi there i was put on rigevidon and after 3 weeks of taking it i had experienced consecutive bleeding, whilst this was not as heavy as my normal period it was a lot more painful, i was then but on another combined pill on the 22nd day so did not take the recommended break, ever since i have been taking this pill i have also been consecutively bleeding for just over two weeks, i’m worries that the pill is either causing this bleeding or there is an underlying issue here


#2

Hi @pphell

Many thanks for you post. Rigevidon is a combined pill containing oestragen and progestagen. I am not quite sure of the reason for switching to another combined pill on the 22nd day.

Irregular and unpredictable bleeding is common in the first 3 months of any pill. But, as you rightly point out, it is also advisable to exclude other causes of bleeding. We always recommend a pregnancy test, an infection screen and if you are over 25 - make sure that you are up to date with your smear tests.

If these tests are all negative then the standard advice is to continue taking the pill as normal and the bleeding is likely to settle down. I am aware that it is annoying. I can’t tell from your post whether you are OK to continue if you are reassured that there is nothing else wrong.

It might help to hear from other people about how quickly or slowly their bleeding settled. My experience is that it is very variable.

So, I think, in summary - check out the other obvious causes and if everything is normal continue taking the pill at least for the first 3 months - although obviously if you are really fed up with it you might want to consider something else.

Thanks

Paula


#3

I was wondering if doing this increases your risk for breast or cervical cancer though? I’m a hyperchondric and I already worry about the increased risks, especially for CC since it is quite high. Can you post a link to some papers on this if possible?


#4

Hi @CristabelFreem1

I would be happy to link to some papers on this - could you just clarify your question? I am not sure that I fully understand it.

Many thanks

Paula


#5

Hi @CristabelFreem1

Just following this up - I would be happy to get some information together for you - I was just wondering - you are interested in the relationship between breast and cervical cancer and the combined pill?

If you are concerned then I am sure that others are - so it would be a useful question to ask - I just want to make sure that I have got the question right.

Many thanks

Paula


#6

Hi @Dr_Paula,

I’m replying to this as I have experienced this consistent bleeding also when I’ve just started on the combined pill.

To give some background:

  • I decided to switch from the copper coil to combined pill and started taking the pill 3 weeks’ ago on the first day of my period with the plan to remove the coil after another few weeks - I just didn’t want to make all the changes at once.
  • I then bled for two weeks while I was both taking the pill and still had my coil in. I also had pretty bad cramps. This worried me so I went into the clinic and was advised that my coil had moved. The doctor did a pregnancy test which tested negative and removed my coil. As she was removing it she confirmed that it had been displaced which was the cause of the cramps and the extended bleeding.
  • Since the coil was removed last week though I have not stopped bleeding (this has now reached 3 weeks) and I still have mild cramps.

I also did the home STI tests which all came back negative and had a regular result in my last smear from October 2017.

Does this all sound pretty standard to you? Aside from the coil displacement, is the reason for the continued bleeding just likely to be because I have just switched to the pill?

Many thanks,
Sadie


#7

Dear Sadie

Many thanks for your question.

Unpredictable bleeding is fairly common on the combined pill in the first month of use.

In clinic we would normally do a pregnancy test, an infection screen and look at the entrance to the womb for any visible abnormalities. It sounds like you have done all these tests, so it seems reasonable to wait and see if it settles as long as you are happy to do this.

The evidence suggests that this is likely to settle down with time although this is not always the case.

Many thanks

Paula


#8

Just to add to this.

The clinical guidance generally says to wait 3 months before changing - but of course this should only be if you are comfortable doing this.

Thanks

Paula


#9

Thanks for this @Dr_Paula.

The doctor didn’t check me during the appointment when I was prescribed the pill but I imagine any abnormalities would have been raised during the following appointment when my coil was removed?

S